Michigan, 2003

Hail in Michigan, August 3, 2003

August 3, 2003 · NWS APX · 2 events in 2 counties and zones

Like the day before, thunderstorms again developed in the afternoon along lake breeze boundaries, as well as leftover thunderstorm outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Like the day before, thunderstorms again developed in the afternoon along lake breeze boundaries, as well as leftover thunderstorm outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 3, 2:46 PM EST, 29 minutes earlier.

Area forecast discussion, Aug 3, 2:46 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
346 PM EDT SUN AUG 3 2003

CLOSED 500 MB LOW REMAINS STALLED OVER THE WRN GREAT LAKES LATE THIS
AFTERNOON. SURFACE RESPONSE IS CENTERED OVER SRN LAKE MICHIGAN AND
SRN WISCONSIN. DIURNALLY ENHANCED CONVECTION CONTINUES TO FIRE OVER
MUCH OF THE WRN GREAT LAKES FUELED BY CAPES OF 1000-2000 J/KG AND
ABUNDANT LOW LEVEL MOISTURE/850 THETA-E RIDGING. NUMEROUS SHORT
WAVES RIDING THRU THE DEEP CYCLONIC FLOW CONTINUE TO PROVIDE LOCAL
SUPPORT FOR CLUSTERS OF PULSE-TYPE THUNDERSTORMS ACROSS THIS REGION.
AS WITH YESTERDAYS BOUT OF DIURNALLY ENHANCED ACTIVITY...MAIN
SOURCES OF FOCUS SO FAR HAVE BEEN OLD CONVECTIVE BOUNDARIES AND LAKE
BREEZE BOUNDARIES FOR LOCATIONS THAT HAVE WARMED ENOUGH FOR
SUFFICIENT LAKE/LAKE TEMP DIFFERENCES. LOCATIONS WITHIN OUR CWA HAVE
BEEN SLOW TO WARM THUS FAR...WITH MOST LOCATIONS STILL IN THE LOWER
70S UNDER MAIN BKN BUT RATHER THICK CLOUD COVER. MAIN FORECAST ISSUE
FOR THE NEXT SEVERAL DAYS WILL CONTINUE TO BE POPS AND POTENTIAL FOR
DIURNALLY ENHANCED CONVECTION.

VERY LITTLE WILL CHANGE FROM CURRENT CONDITIONS FOR THE EVENING
HOURS. SCT SHRA/TSRA WILL CONTINUE INTO THE EVENING...WITH SOME
DIMINISH IN BOTH INTENSITY AND COVERAGE AS DAYTIME HEATING IS LOST.
WEAK SHORT WAVE SKIRTING JUST SOUTH OF THE CWA WILL PROVIDE SOME
SUPPORT FOR MORE NUMEROUS SHRA/TSRA ACROSS THE SRN TIER OF COUNTIES
SOUTH OF M 72. THIS IS ALSO WHERE WE WILL SEE THE BEST CHANCE OF AN
ISOLATED PULSE/SHORT-LIVED SEVERE STORM...WITH THE PRIMARY THREAT
BEING HAIL UP TO AN INCH IN DIAMETER. WIND FIELDS ARE EXTREMELY
LIGHT (ONLY 15-20 KTS AT 500 MB)...SO THREAT OF DAMAGING WINDS IS
MINIMAL.

MAIN FORECAST PROBLEM FOR THE NEXT SEVERAL DAYS CONTINUES TO BE THE
PROGRESSION OF THE UPPER LOW THROUGH THE GREAT LAKES AND CHANCES OF
SHOWERS AND THUNDERSTORMS EACH DAY. PLENTY OF INSTABILITY WILL
REMAIN ACROSS THE REGION FOR THE NEXT SEVERAL DAYS WITH THE COLD
CORE OF THE LOW MOVING OVER THE AREA TOMORROW AND LIFTED INDICES
REMAINING NEGATIVE/CAPES 500+ J/KG AND DIURNAL HEATING PUSHING WELL
PAST CONVECTIVE TEMPERATURES. LAKE BREEZE AND OTHER INTERSECTING
BOUNDARIES ARE ALSO HELPING TO TRIGGER THUNDERSTORMS DEVELOPMENT...
THIS WILL ALSO CONTINUE THROUGH AT LEAST TUESDAY. MOVEMENT OF THE
UPPER LOW WILL SHIFT TO NORTH-NORTHEAST LATE MONDAY AS IT CONTINUES
TO SLOWLY WEAKEN AND MOVE TOWARD THE UPPER RIDGE IN THE ATLANTIC.
MOVEMENT AND SPEED OF THE UPPER LOW CAN BE CONTRIBUTED TO THE OMEGA
BLOCK IN THE PACIFIC OCEAN. THE GFS DEPICTS THIS BLOCK WELL AND DOES
NOT BREAK THE BLOCK UNTIL MID NEXT WEEK. SO...AS THE UPPER LOW MOVES
TO THE EAST I AM EXPECTING THE SHOWERS AND THUNDERSTORMS TO CONTINUE
THROUGH THE LATTER PART OF THE WEEK AS THE AREA REMAINS ON THE
DOWNSTREAM AXIS OF THE UPPER RIDGE AND A SERIES OF SHORT WAVES MOVE
THROUGH.

MODELS TEND TO BE IN GOOD AGREEMENT THROUGH NEXT WEEKEND. ONE MINOR
DIFFERENCE IS THE AVN BUILDING THE RIDGE OVER THE PLAINS MORE THAN
THE OTHER MODELS BY MID-WEEK. BELIEVE THIS IS SLIGHTLY OVERDONE AND
THE ETA SOLUTION WILL REPRESENT CONDITIONS BETTER. HAVE GONE WITH A
DRY FORECAST FOR FRIDAY AND SATURDAY...ALTHOUGH THIS COULD CHANGE
WITH ANOTHER WAVE MOVING DOWN FROM THE NORTH. CURRENT THINKING IS
THE MODELS ARE TOO STRONG/FAST WITH THIS FEATURE...SO FOR NOW THE
START OF THE WEEKEND WILL BE DRY. ON SUNDAY HAVE PUT THUNDERSTORMS
BACK IN WITH THE NEXT WAVE MOVING INTO THE AREA AND THINGS ONCE
AGAIN BECOMING UNSTABLE.

.APX...NONE.

EME/MJP
Hazardous weather outlook, Aug 3, 5:10 AM EST, 10 hours 5 minutes before
MIZ008-015>036-041-042-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
610 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHERN MICHIGAN
THROUGHOUT TODAY AND INTO THIS EVENING.  ALTHOUGH ORGANIZED SEVERE
WEATHER IS NOT EXPECTED...SOME OF THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.  LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE...WITH RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR POSSIBLE.  THIS MAY RESULT IN SOME LOCALIZED FLOODING.

PATCHY AREAS OF DENSE FOG WILL BURN OFF AFTER 9 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY, TUESDAY, AND WEDNESDAY.
AREAS OF DENSE FOG MAY REDEVELOP BOTH EARLY MONDAY AND EARLY TUESDAY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Benzie

When
August 3, 3:15 PM EST
Where
Benzie County, Lake Ann
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.717, -85.850

Hail, Missaukee

When
August 3, 6:50 PM EST
Where
Missaukee County, Mc Bain
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.200, -85.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368977, 5368306.